Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 382, NWS Morristown, TN

August 18, 2011Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 10:19 PM EDT for Blount County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 10:19 PM EDT (02:19 UTC)
Expired
Aug 18, 2011, 10:45 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Blount County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 10:35 PM EDTTSTM WND DMGAlcoa, TNDISPATCH REPORTED ONE INCH HAIL AND SEVERAL TREES DOWN NEAR ALCOA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS54 KMRX 190219
SVRMRX
TNC009-190245-
/O.NEW.KMRX.SV.W.0382.110819T0219Z-110819T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...

* UNTIL 1045 PM EDT

* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EAGLETON VILLAGE...OR NEAR MARYVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WILDWOOD...WALLAND AND TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406
TIME...MOT...LOC 0219Z 272DEG 11KT 3577 8392

$$
2 follow-up statements
683 
WWUS54 KMRX 190229
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 PM EDT THU AUG 18 2011

TNC009-190245-
/O.CON.KMRX.SV.W.0382.000000T0000Z-110819T0245Z/
BLOUNT TN-
1029 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR BLOUNT COUNTY...

AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WILDWOOD...OR 8 MILES EAST OF ALCOA...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  TOWNSEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406
TIME...MOT...LOC 0229Z 272DEG 11KT 3579 8381

$$
384 
WWUS54 KMRX 190243
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 PM EDT THU AUG 18 2011

TNC009-190254-
/O.EXP.KMRX.SV.W.0382.000000T0000Z-110819T0245Z/
BLOUNT TN-
1043 PM EDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT COUNTY WILL EXPIRE AT
1045 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406
TIME...MOT...LOC 0244Z 272DEG 11KT 3579 8375

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:26 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 18, 9:26 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT THU AUG 18 2011

.DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE
PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY
UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE
SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL
TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN.

DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME
LOCALLY DENSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 18, 4:37 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT THU AUG 18 2011

VAZ002-005-006-182100-
RUSSELL VA-SCOTT VA-WISE VA-
437 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES
UNTIL 500 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND
CASTLEWOOD.

IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Local storm report, Aug 18, 6:00 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
08/18/2011                   WISE               VA   LAW ENFORCEMENT

            DISPATCH REPORTED ONE INCH HAIL IN COEBURN.

&&

KGUILLET
Special weather statement, Aug 18, 7:30 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU AUG 18 2011

TNZ084-085-100-190000-
BRADLEY TN-MCMINN TN-MEIGS TN-
730 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY
COUNTIES UNTIL 800 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES
NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 9:52 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EDT THU AUG 18 2011

TNZ071-072-190230-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
952 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM
EDT...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:26 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Aug 18, 10:39 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier36 min
Aug 18, 11:12 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier33 min
Aug 19, 7:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Scott, Union62 min
Aug 19, 7:46 PM EDTAreal Flood AdvisoryMRXCampbell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.